Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 27, 2014, 9:22 AM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 9:22 AM MDT (15:22 UTC)
- Expired
- Sep 27, 2014, 12:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 230 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
771
WGUS55 KSLC 271522
FFWSLC
UTC015-271815-
/O.NEW.KSLC.FF.W.0050.140927T1522Z-140927T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
922 AM MDT SAT SEP 27 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN EMERY COUNTY IN UTAH...
* UNTIL 1215 PM MDT
* AT 921 AM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE
THAT 0.25 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER THE
PAST 20 MINUTES.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW. THIS WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3935 11114 3958 11120 3960 11113 3952 11108
3948 11107 3947 11108 3946 11104 3937 11103
$$
ESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:09 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Sep 27, 4:09 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 AM MDT SAT SEP 27 2014
.SYNOPSIS...A COOL PACIFIC SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH MONDAY AS IT SLOWLY CHURNS EAST/NORTHEAST THROUGH
THE AREA. A LONG WAVE TROUGH WILL REMAIN DRAPED ACROSS THE
INTERMOUNTAIN WEST THEREAFTER INTO LATE NEXT WEEK.
&&
.SHORT TERM (THROUGH 12Z MONDAY)...
WATER VAPOR LOOP SHOWS A DEEP CLOSED LOW OVER CENTRAL CALIFORNIA.
AMDAR 400-250MB WIND OBSERVATIONS REVEAL A CYCLONIC 100-135KT JET
OVER THE EASTERN PACIFIC INTO THE NORTHERN ROCKIES.
GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES
BETWEEN 0.33" NORTHEAST MOUNTAINS TO 1.00-1.33" WESTERN AND
SOUTHERN VALLEYS.
CALIFORNIA CLOSED LOW HAS ESTABLISHED A TROPICAL MOISTURE TRAP FROM
MEXICO THROUGH ARIZONA AND INTO UTAH. INCREASING DIFFLUENCE ALOFT
AND JET DYNAMICS ARE ITNERACTING WITH THIS MOIST AND UNSTABLE
AIRMASS...FOCUSING ON WESTERN UTAH THIS MORNING. ACTIVITY EAST OF
INTTERSTATE 15 WILL REMAIN MORE SCATTERED THROUGH THE MORNING.
COOLING ALOFT IS PROVIDING A GREAT PROFILE FOR COPIOUS LIGHTNING.
ANOTHER CONCERN IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MAINLY
THROUGH THIS EVENING. SURFACE DEWPOINTS ARE WELL INTO THE 50S...WITH
MOISTURE THAT IS GREATER THAN +3 STANDARD DEVIATIONS ABOVE NORMAL
THIS TIME OF YEAR...AND PROFILES SHOW THE WARM RAIN CLOUD LAYER NEAR
10FT.
STRONG DEEP LAYER SHEAR OVER UTAH TODAY...SUSPECT THE THREAT OF
SEVERE STORMS WILL EXSIST ON THE EASTERN FLANK OF ACTIVITY THROUGH
THE DAYTIME.
UNDERCUT GUIDANCE FOR DAYTIME TEMPERATURES DUE TO WIDESPREAD CLOUD
COVER AND PRECIPITATION TODAY.
FOCUS TONIGHT APPEARS TO BE ACROSS THE NORTHEAST ZONES WHILE DRY AIR
ALOFT PUNCHES INTO SOUTHWEST UTAH. STILL...GIVEN COOLING ALOFT
ENOUGH INSTABILITY REMAINS FOR A MENTION OF ISOLATED ACTIVITY ACROSS
THESE AREAS.
PRECIPITABLE WATER VALUES DROP WITH COLDER AIR INFILTRATING TONIGHT
SO NATURE OF THREAT WILL SHIFT AWAY FROM HEAVY RAINFALL TO HIGH
ELEVATION SNOWFALL AS THE COLD CORE MOVES ACROSS UTAH SUNDAY
AND SUNDAY NIGHT.
&&
.LONG TERM (AFTER 12Z MONDAY)...
PRECIPITATION WILL BE CONFINED TO THE NORTHERN HALF OF THE STATE
AS THE LOW SHIFTS EASTWARD ON MONDAY. WRAP-AROUND MOISTURE AND
COOL TEMPS WILL PLAGUE THE NORTHEAST INTO MIDWEEK...PREVENTING
TEMPS FROM RECOVERING. AFTER THE LAST GASP OF MOISTURE LEAVES THE
REGION...A WEAK RIDGE BEGINS BUILDING IN THE GREAT BASIN WHICH
USHERS IN A PERIOD OF DRY AND GRADUALLY WARMING WEATHER INTO THE
WEEKEND.
&&
.AVIATION...THUNDERSTORMS WILL LIKELY IMPACT THE SLC TERMINAL
THROUGHOUT THIS MORNING INTO THE AFTERNOON...WITH GUSTY ERRATIC
WINDS LIKELY NEAR THESE STORMS. AWAY FROM STORMS...GUSTY NORTHERLY
WINDS SHOULD PREVAIL THROUGH AT LEAST 00Z...WITH A CHANCE THAT GUSTS
CONTINUE INTO THE OVERNIGHT HOURS. CIGS SHOULD REMAIN ABOVE 6K FT
AGL WITH A 20 PERCENT CHANCE OF LOWERING TO OR BELOW 6K FT IN
SHOWERS.
&&
.FIRE WEATHER...WIDESRPEAD WETTING RAIN TODAY WITH HIGH ELEVATION
SNOW AND SCATTERED SHOWERS EXPECTED SUNDAY INTO EARLY NEXT WEEK.
MUCH COOLER...WITH HIGHER HUMIDITY LEVELS. COPIOUS LIGHTNING A
CONCERN THROUGH THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ010-012>016-
019>021-517-518.
WY...NONE.
&&
SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 27, 3:04 AM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 304 AM MDT SAT SEP 27 2014 UTZ001>016-019>021-517-518-WYZ021-281300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 304 AM MDT SAT SEP 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES...CREATING THE THREAT FOR ISOLATED FLASH FLOODING. THE HIGHEST THREAT AREAS WILL BE SLOT CANYONS...SLICKROCK AREAS...RECENT BURN SCARS AND SMALL STREAMS IN STEEP TERRAIN. ISOLATED URBAN FLOODING WILL ALSO BE POSSIBLE. SOME THUNDERSTORMS MAY BE SEVERE WITH LOCALLY STRONG WIND GUSTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ON SUNDAY AND ACROSS THE NORTHERN PORTIONS ON MONDAY. SOME SNOW IS POSSIBLE ABOVE 9000 FEET SUNDAY THROUGH MONDAY. FREEZING TEMPERATURES ARE FORECAST FOR SOME OF THE COLDER VALLEYS BEGINNING MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 27, 4:14 AM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 AM MDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM TSTM WND GST 14 SW GUNLOCK 37.15N 113.96W
09/27/2014 M58 MPH WASHINGTON UT MESONET
BADU1 BADGER SPRING 3990 FT
&&
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 44 min |
| Sep 26, 7:05 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| Sep 26, 7:08 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
| Sep 27, 12:29 AM MDT | Special Weather Statement | SLC | Tooele | 76 min |
| Sep 27, 1:44 AM MDT | Special Weather Statement | SLC | Box Elder | 76 min |
| Sep 27, 2:28 AM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Sep 27, 8:27 AM MDT | Severe Thunderstorm Warning | SLC | Washington | 33 min |
| Sep 27, 9:47 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 27, 10:06 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 27, 10:35 AM MDT | Areal Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 27, 10:43 AM MDT | Severe Thunderstorm Warning | SLC | Iron, Kane, Washington | 32 min |
| Sep 27, 11:48 AM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 27 min |
| Sep 27, 12:30 PM MDT | Special Weather Statement | SLC | Piute | 30 min |
| Sep 27, 2:17 PM MDT | Special Weather Statement | SLC | Carbon | 13 min |
| Sep 27, 2:32 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Iron, Kane, Piute, San Juan and 1 more | 8 hr |
| Sep 27, 3:06 PM MDT | Special Weather Statement | SLC | Duchesne | 24 min |
| Sep 27, 3:58 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 4 hr |
| Sep 27, 4:52 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.